It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Heart Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-31-2011, 06:20 AM   #1
Newbie
(male)
 
MatthewOnline's Avatar
 
Join Date: Oct 2011
Location: USA
Posts: 8
MatthewOnline HB User
Beta Blocker Withdrawal and Epsisodes of Sinus Tach

Hello, everyone --

My first post, but I've been reading many other posts to locate some answers before I posted. I found some general similar stories to mine, but nothing particularly close.

I've been on Toprol XL (selective beta blocker) for the past 2 years. I was taking only 12.5 mg (1/2 of the lowest dose tablet) for on occasional PVC and skipped beat. The prescribing doctor said that ought to be sufficient to give me some relief.

For the first six months to a year, it was great. I think it definitely helped me. But over time, I started to get anxiety after taking it. I'd also get period of palpitations between doses.

Eventually, my doctor said to just stop taking the Toprol, and because of the "small" dose - just stopping it would be fine.

That advice was several months ago. But within 3 days of stopping, I had severe palpitations, pounding chest, and heart rate in the 140s. I went to the Emergency Room and got rehydrated and sent home since EKG and blood work was normal. My heart rate eventually came back to normal, which for me is 55 to 65 at rest.

Repeat that above incident several more times, including just yesterday.

I've tapered down from 12.5 to about 6 mg. and took that 6 mg. dose for 2 weeks. I've now been off Toprol for 8 or so days and have periods of rapid heart rate when I move or do simple tasks. And these episode are truly sporadic - there are times when I'm fine, times when I'm worn out and experiencing issues. I also feel like I get "squirts" of adrenaline or something from my endocrine system at times. I feel these mild "shocks" or waves that come over my abdomen and chest - like my adrenal system gets ready to do something, but sometimes doesn't.

There is also anxiety when this happens. Either from the anticipation I have expecting an event to happen or from the withdrawal from the Toprol. I'm not sure which came first: The chicken or the egg. In my case, which causes what? I've read that some people get anxiety coming off Toprol.

So, some details.

I'm a 41 year old male. Proper weight, proper diet, nothing interesting in blood work. (Thyroid is fine, CBC is fine, EKG is fine.) I gave up coffee and concentrated sugars months ago. I eat a nutritionally complete diet, and am mindful of the foods I select. I'm a Whole Food shopper, if you know what that store is.

I'm questioning if 1 to 2 years of Toprol use can have such a profound withdrawal effect? I'm also wondering if Toprol causes anxiety during use and withdrawal?

Many thanks to everyone who had a read and offers some casual input.

 
Sponsors Lightbulb
   
Old 01-12-2012, 11:47 AM   #2
Newbie
(female)
 
Join Date: Jan 2012
Location: Panama City, FL
Posts: 3
Queen7 HB User
Re: Beta Blocker Withdrawal and Epsisodes of Sinus Tach

My family doctor originally put me on beta blockers (Coreg) for my hypertension. I took them twice a day for a little less than four months, then was tapered off and put on a different class of medication. Immediately after I stopped the Coreg I started having weird chest sensations, flutters and hard pounding heartbeats...and these are things I'd rarely ever experienced before I started the Coreg. The doctor was convinced it was withdrawal from the beta blocker since my EKGs were normal, but I insisted on an echocardiogram and was found to have left ventricular hypertrophy. The cardiologist thinks my flutters are due to that, but my regular doctor really thought beta blocker withdrawal had something to do with it. The cardio put me back on beta blockers (Toprol) and the severity and frequency of the arrhythmias have been reduced as a result, so I think it's possible.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Beta blockers spontaneously stopped working? carchick516 Heart Disorders 3 05-31-2010 02:44 PM
Best Beta Blockers? MyHeart916 Heart Disorders 8 12-23-2009 09:32 AM
Beta Blocker question Delia79 Heart Disorders 3 03-14-2008 09:22 AM
Question about coming off Beta Blockers krista1994 Heart Disorders 18 11-27-2007 04:06 PM
Anyone know a good beta blocker that lowers hr, but not blood pressure as much? miche31 Heart Disorders 12 11-26-2006 10:26 AM

Tags
anxiety, tachycardia, toprol xl, withdrawal



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



Machaon (78), Vyking (50), sjb (25), JJ (22), ladybud (18), started04 (15), rosier (9), Beefsteak (8), cvcman (8), Bob652 (6)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (670), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 11:47 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!